Hail, Columbia
- When
- April 14, 12:47 PM EST to 12:49 PM EST
- Where
- Columbia County, Phinizy
- Measured
- 0.88 in hail
- Reported by
- Emergency Manager
- Coordinates
- 33.600, -82.330
EM reported nickel size hail in the norther portion of the county near Phinizy.
Scattered thunderstorms produced nickel size hail in the upper portions of the CSRA.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CAE wrote it up.
Scattered thunderstorms produced nickel size hail in the upper portions of the CSRA.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before the first event at Apr 14, 9:51 AM EST, 2 hours 56 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE COLUMBIA SC 1051 AM EDT TUE APR 14 2009 .SYNOPSIS... A COLD FRONT WILL MOVE THROUGH THE FORECAST AREA THIS AFTERNOON. THE PRESSURE RIDGE BEHIND THE FRONT WILL EXTEND THROUGH THE AREA THURSDAY. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... UPDATE AS OF 1045 AM: SCATTERED SHOWERS/STORMS MOVING NE ACROSS MUCH OF THE CWA LATE THIS MORNING AHEAD OF SHORT WAVE OVER AL. RAINFALL AMOUNTS GENERALLY AROUND ONE TENTH OF AN INCH PER HOUR WITH SOME LOCALLY HEAVIER AMOUNTS IN THE MORE INTENSE CELLS. SOME SMALL HAIL HAS BEEN REPORTED IN THE MORE INTENSE CELLS AS WELL. RECENT ACARS SOUNDING FROM CAE SHOWING 500 MB TEMPS AROUND -17C. COLD FRONT NEAR ATL AT THIS TIME AND SHOULD MOVE THROUGH THE SC MIDLANDS BY LATE THIS AFTERNOON/EARLY THIS EVENING. SPC HAS PLACED ALMOST THE ENTIRE AREA IN SLIGHT RISK INTO THE EARLY EVENING. HAVE MADE SOME MINOR TWEAKS IN THE ZONES FOR THE AFTERNOON. PREVIOUS DISCUSSION: THE MODELS AND RADAR TRENDS INDICATE MUCH OF THE MOISTURE HAS MOVED NORTH AND EAST OF THE FORECAST AREA...BUT CONVERGENCE ASSOCIATED WITH THE COLD FRONT MOVING INTO THE REGION SUPPORTS A SMALL POP TODAY. THE NAM SHOWS SURFACE-BASED LI/S LOWERING TO -2 TO -5 TODAY. THIS MAY BE CORRECT BECAUSE OF COLD MID-LEVEL TEMPERATURES AND LIKELY BREAKS IN THE CLOUDINESS. THUNDERSTORMS APPEAR POSSIBLE. THE WEAK TO MODERATE INSTABILITY AND LINGERING STRONG SHEAR SUPPORTS THE POSSIBILITY OF A FEW SEVERE THUNDERSTORMS. THE NAM AND GFS SHOW H85 WINDS 30 TO 40 KNOTS TODAY. EXPECT MIXING WILL RESULT IN BREEZY CONDITIONS AND A LAKE WIND ADVISORY MAY BE NEEDED. HELD OFF ISSUING THE ADVISORY FOR NOW BASED ON THE MAV AND MET MOS PLUS CLOUDINESS MAY LIMIT MIXING. && .SHORT TERM /6 PM THIS EVENING THROUGH 6 PM WEDNESDAY/... DRYING BEHIND THE COLD FRONT SHOULD OCCUR TONIGHT. THE MODELS AGREE KEEPING DEEP MOISTURE ASSOCIATED WITH THE AREA OF LOW PRESSURE NORTHEAST OF THE AREA THROUGH WEDNESDAY. THE GUIDANCE HIGH TEMPERATURES MAY BE A LITTLE TOO WARM BECAUSE OF THE COLD UPPER TROUGH. && .LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/... THE GFS CONTINUES TO SHOW HIGH PRESSURE DOMINATE WEDNESDAY NIGHT THROUGH SATURDAY. THE GFS ENSEMBLE GUIDANCE ALSO SUPPORTS DRY WEATHER. SHOWERS AND THUNDERSTORMS MAY OCCUR SUNDAY AND MONDAY. THE MODEL CONTINUES TO SHOW AN AREA OF LOW PRESSURE NEAR THE REGION BOTH DAYS. THE GFS ENSEMBLE MEANS SUPPORTS POPS OF 20 TO 30 PERCENT. && .AVIATION /15Z TUESDAY THROUGH SATURDAY/... VARYING CONDITIONS THROUGH THE PERIOD. COLD FRONT APPROACHING AREA HAS INITIATED A LINE OF SHRA/TSRA FROM AGS TO OGB WITH WSR-88D NETWORK SHOWING THE LINE MOVING NORTHEAST AND EXPANDING. EXPECT THIS AREA TO CONTINUE EXPANDING AS WELL AS ALONG THE COLD FRONT AS IT CROSSES GA AND ENTERS THE TAF SITES. HAVE THE SHRA/TSRA IN TEMPO GROUPS WITH CEILINGS LOWERING TO IFR IN PRECIPITATION. COLD FRONT WILL MOVE THROUGH THE TAF SITES BY 18-20Z WITH CONDITIONS SLOWLY IMPROVING THROUGH THE END OF THE PERIOD. CURRENT WINDS WILL REMAIN SOUTHERLY AT LESS THAN 10 KNOTS THROUGH 15Z...SOUTHWEST AROUND 12 KNOTS FROM 15Z TO 15/00Z...FINALLY VEERING TO WEST AROUND 7 KNOTS FOR THE REMAINDER OF THE PERIOD. EXTENDED AVIATION OUTLOOK...NO SIGNIFICANT IMPACTS TO AVIATION EXPECTED. && .CAE WATCHES/WARNINGS/ADVISORIES... SC...NONE. GA...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 744 AM EDT TUE APR 14 2009 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-151145- LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD- MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON- RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON- BAMBERG- 744 AM EDT TUE APR 14 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND CENTRAL SOUTH CAROLINA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS WILL BE POSSIBLE THIS MORNING AND AFTERNOON...WITH THE POTENTIAL ISOLATED THUNDERSTORMS TO BECOME SEVERE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The Columbia radar (KCAE), 118 km away, was scanning. The volume nearest the first event began at 17:46 UTC.
1 hail. Local standard time, as filed.
EM reported nickel size hail in the norther portion of the county near Phinizy.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Georgia in 2009Every state in 2009This day in weather historyWarnings in Georgia, April 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 154432.